North Dakota, 2007Hail and Damaging Winds in North Dakota, September 23, 2007
September 23, 2007 · NWS BIS · 3 events in 2 counties and zones
In the mid afternoon of Sunday, September 23rd, Severe Thunderstorm Watch 685 was issued in anticipation of severe thunderstorms developing ahead of a surface cold front over western South Dakota, and ahead of an ejecting upper level trough over the Rockies. Several severe thunderstorm warnings were issued.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $400,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the mid afternoon of Sunday, September 23rd, Severe Thunderstorm Watch 685 was issued in anticipation of severe thunderstorms developing ahead of a surface cold front over western South Dakota, and ahead of an ejecting upper level trough over the Rockies. Several severe thunderstorm warnings were issued. Large hail and severe thunderstorm wind gust reports were received during the early and mid evening hours over McIntosh and Logan Counties. McIntosh County was hit hard by this event with a 27 mile long stretch of damage from southwest to northeast across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 23, 1:00 PM CST, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 23, 1:00 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN SEP 23 2007
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IN THE SHORT TERM IS THE PRECIPITATION
ASSOCIATED WITH THE UPPER TROUGH AND FRONTAL SYSTEM MOVING THROUGH
THE NORTHERN PLAINS THIS EVENING. 12Z MODELS QUITE SIMILAR AND NOT
TOO DIFFERENT FROM YESTERDAY. HAVE GENERALLY FOLLOWED GFS.
CLOUDS AND A FEW LIGHT SHOWERS CONTINUE IN FAR WESTERN NORTH DAKOTA
THIS AFTERNOON TO THE WEST OF THE SURFACE TROUGH THAT LIES ACROSS
WESTERN NORTH DAKOTA. WITH UPPER FLOW CONTINUING FROM THE
SOUTH/SOUTHWEST...FRONTAL SYSTEM WILL BE SLOW MOVING. LOOKS LIKE IT
WILL BE 12Z OR AFTER BEFORE FRONT HAS PUSHED THROUGH ENTIRE CWA.
12Z BISMARCK SOUNDING WAS QUITE UNSTABLE ALOFT...BUT ALSO WAS
STRONGLY CAPPED. 12Z NAM12 SOUNDINGS FOR BISMARCK SHOWED DECREASING
CAP THIS AFTERNOON...BUT ALSO SHOWED DECREASING INSTABILITY. NAM AND
GFS BOTH INDICATE THAT BY THE TIME THE CAP WEAKENS...MAIN
INSTABILITY WILL BE EAST OF BISMARCK TOWARD JAMESTOWN. SO...EXPECT
MAIN SEVERE THREAT WITH HEAVIER RAIN WILL BE SOUTHEAST PART OF CWA.
SHOWER AND THUNDERSHOWER THREAT ALSO FOR WESTERN NORTH DAKOTA
TONIGHT...ESPECIALLY AFTER 06Z. THIS ASSOCIATED MORE WITH WRAPAROUND
TYPE PRECIP. SO...WILL HAVE FAIRLY HIGH POPS ENTIRE CWA.
STILL EXPECT SHOWERS TO TAPER OFF FROM THE NORTHWEST ON MONDAY
AFTERNOON AND EVENING. LEFT REMAINDER OF SHORT TERM FORECAST DRY FOR
NOW. GFS SHOWS A FAIRLY GOOD TROUGH MOVING THROUGH THE NORTHERN
PLAINS ON WEDNESDAY...BUT MODELS KEEPING THINGS DRY.
TEMPERATURES WILL BE COOL ON MONDAY WITH GUSTY NORTHWEST WINDS.
TEMPERATURES SHOULD REBOUND SOME FOR TUESDAY AND WEDNESDAY...BUT NO
BIG WARMUP WITH TEMPERATURES NOT TOO FAR FROM NORMAL.
.LONG TERM...THURSDAY THROUGH SUNDAY
ONLY ONE SYSTEM TO CONTEND WITH AT THIS TIME AND THAT WOULD BE
DURING THE FRIDAY NIGHT/SATURDAY TIME FRAME...WITH THE REMAINING
DAYS ON EITHER SIDE BEING DRY. THE GFS/ECMWF DIFFER ON THE STRENGTH
AND LOCATION OF THIS SYSTEM...BUT THE OVERALL TREND OF PAINTING SOME
SHOWERS ACROSS THE AREA SATURDAY IS STILL EVIDENT ON BOTH MODELS.
WILL SEE A WARMING TREND THURSDAY INTO FRIDAY...WITH FRIDAY BEING
THE WARMEST DAY AHEAD OF THE INCOMING COLD FRONT. EXPECT HIGHS TO
REACH WELL INTO THE 70S OVER THE AREA. THE FRONT LOOKS TO COME
THROUGH MAINLY DRY FRIDAY NIGHT...FOLLOWED BY THE UPPER LEVEL TROUGH
ON SATURDAY WHICH PRODUCES SOME SHOWERS. COOLER AIR ON SATURDAY WILL
GIVE WAY TO SOME WARMING AGAIN SUNDAY AS THE PROGRESSIVE
RIDGE/TROUGH PATTERN CONTINUES.
&&
.AVIATION...
A COLD FRONT OVER CENTRAL MONTANA AND A PRE-FRONTAL TROUGH OVER
CENTRAL NORTH DAKOTA WILL BOTH PRODUCE PRECIPITATION AND VARYING
CEILINGS OVER THE NEXT 12-24HRS. THE PRE-FRONTAL TROUGH WILL LIKELY
INITIATE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN NORTH
DAKOTA THIS AFTERNOON INTO THIS EVENING...SOME OF WHICH MAY BECOME
SEVERE. WOULD EXPECT MAINLY VFR CONDITIONS THE MAJORITY OF THE
TIME...THOUGH SOME BRIEF MVFR CONDITIONS ARE POSSIBLE BENEATH THE
HEAVIEST SHOWERS/THUNDERSTORMS. THE COLD FRONT OVER MONTANA WILL
MOVE INTO WESTERN NORTH DAKOTA AROUND MIDNIGHT...THEN INTO CENTRAL
NORTH DAKOTA MID-MORNING MONDAY BEFORE REACHING THE SOUTHEAST MONDAY
AFTERNOON. EXPECT SHOWERS TO ACCOMPANY THIS FRONT WITH WIDESPREAD
MVFR TO IFR CONDITIONS MONDAY MORNING INTO THE EARLY AFTERNOON.
&&
JF/KS
Hazardous weather outlook, Sep 23, 3:59 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SUN SEP 23 2007
NDZ001-002-009-010-017-018-031>033-040-041-043-044-241000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
459 AM CDT SUN SEP 23 2007 /359 AM MDT SUN SEP 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A LOW
PRESSURE SYSTEM MOVES FROM WESTERN NORTH DAKOTA TO MINNESOTA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-241000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
459 AM CDT SUN SEP 23 2007 /359 AM MDT SUN SEP 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM IN WESTERN NORTH DAKOTA THIS MORNING WILL
MOVE SLOWLY ACROSS THE STATE TODAY AND TONIGHT. STRONG MOISTURE
ADVECTION EAST OF THE LOW WILL INCREASE AND DEEPEN THE POTENTIAL
INSTABILITY ACROSS CENTRAL NORTH DAKOTA TODAY BRINGING AN
INCREASING CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. IF
THUNDERSTORMS DO DEVELOP...SOME COULD BE SEVERE WITH HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY
MORNING AS THE SURFACE LOW MOVES INTO MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
Thunderstorm Wind, McIntosh
- When
- September 23, 6:20 PM CST to 7:00 PM CST
- Where
- McIntosh County, 4 mi ESE of Zeeland to 10 mi E of Wishek
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $300,000
- Crop damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.948, -99.753
Non-tornadic thunderstorm winds estimated up to 85 mph caused significant damage along a 27 mile path in McIntosh County. Damage was sustained to crops and farm outbuildings, and large trees were uprooted. Specifically, 4 miles east of Zeeland the roof was torn from a farm outbuilding, large trees were uprooted, a camper trailer was moved, and damage was done to sunflower crops. 5 miles east of Zeeland a farm outbuilding roof was torn off. 7 miles east of Zeeland to 4 west Venturia, tree limbs were down, quonsets damaged, and a large outbuilding was nearly collapsed. Along Danzig Road tree limbs were broken, trees uprooted, large barn wall pushed 2 inches off foundation, and large outbuilding roofs torn off and walls collapsed. Finally, 3 miles south of Lehr, a cattle barn was completely destroyed, tree limbs were broken, and wooden and metal fences were blown over.
Thunderstorm Wind, Logan
- When
- September 23, 7:00 PM CST to 7:11 PM CST
- Where
- Logan County, 9.04 mi N of Lehr
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.411, -99.350
Hail, McIntosh
- When
- September 23, 8:09 PM CST to 8:14 PM CST
- Where
- McIntosh County, Ashley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -99.370
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 23, 20071 death · 1 event
- Rip Current in California, September 23, 20071 injured · 1 event
- Debris Flow and Heavy Rain in Colorado, September 23, 20076 events
- Damaging Winds in North Dakota, September 23, 200755 kt wind · 2 events
- Flash Flood in Idaho, September 23, 20071 event
- Heavy Rain in Arizona, September 23, 20071 event
- Heavy Rain in Utah, September 23, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20071 event
- Funnel Cloud in Florida, September 23, 20071 event
- Damaging Wind in South Dakota, September 23, 200752 kt wind · 1 event
- Damaging Wind in Minnesota, September 23, 200755 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56431, 56432, 56430.